Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Atlanta, GA

February 21, 2005Chattooga County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 21, 2005, 4:26 PM EST for Chattooga County, Walker County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 4:26 PM EST (21:26 UTC)
Expired
Feb 21, 2005, 5:15 PM EST
In force
49 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Chattooga County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 1:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212126
SVRFFC
GAC055-295-212215-
/O.NEW.KFFC.SV.W.0017.050221T2126Z-050221T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EST

* AT 422 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 21
  MILES NORTHWEST OF SUMMERVILLE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TRION AND MENLO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3464 8566 3453 8573 3444 8533 3463 8526

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:30 PM EST, 56 minutes earlier.

Area forecast discussion, Feb 21, 3:30 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EST MON FEB 21 2005

.SHORT TERM...
SHOWERS AND THUNDERSTORMS RACING ACROSS NORTH AND PORTIONS OF EASTERN
GEORGIA THIS AFTERNOON. SOME STORMS PRODUCING GUSTY WINDS AND
VARYING SIZES OF HAIL. THESE STORMS AHEAD OF A FRONTAL BOUNDARY
PUSHING ACROSS EASTERN TENNESSEE - NORTHERN ALABAMA. MODELS SIMILAR
WITH BOUNDARY PUSHING INTO NORTH GEORGIA TONIGHT...MEANDERING JUST
SOUTH OF AN ATLANTA TO ATHENS LINE TUESDAY BEFORE SLIPPING INTO
CENTRAL/SOUTH GEORGIA TUESDAY NIGHT. MODELS SIMILAR WITH HOLDING
DEEPER MOISTURE OVER SOUTH GEORGIA TUESDAY INTO WEDNESDAY WITH
CENTRAL SECTS ON THE NORTHERN END...AND WILL HOLD ON TO PREVIOUS
FORECAST TREND WITH KEEPING MUCH OF NORTH GEORGIA DRY. WEDNESDAY
NIGHT INTO THURSDAY...MODELS APPEAR TO DEVELOP ANOTHER WAVE ON OLD
BOUNDARY MEANDERING NEAR GA-FL BORDER WITH DEEP MOISTURE SPREADING
BACK ACROSS THE COUNTY WARNING AREA. WILL KEEP POPS LOW BUT WILL
INTRODUCE PRECIP BACK ACROSS THE ENTIRE COUNTY WARNING AREA BY
THURSDAY.

.LONG RANGE...
LATEST RUN OF MODELS SHOW SYSTEM PULLING EAST OF THE STATE BY THE
END OF THE DAY THURSDAY BUT WITH MODEL INCONSISTENCIES...WILL LET
SLIGHT CHANCE POPS RIDE ACROSS EXTREME SOUTHERN COUNTIES INTO THE
WEEKEND. WILL SPREAD LOW CHANCE POPS BACK ACROSS THE REST OF THE
COUNTY WARNING AREA SUNDAY AS SYSTEM DEVELOPS AND MOVES NORTHEAST
OUT OF THE GULF.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         53  69  47  61 /  50  20  20  20
ATHENS          52  71  46  62 /  50  20  20  20
GAINESVILLE     50  67  45  60 /  50  10  10  20
ROME            51  69  43  59 /  50  10  10  20
COLUMBUS        56  74  55  66 /  30  20  20  50
MACON           56  74  50  67 /  30  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, Feb 21, 10:27 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1027 AM EST MON FEB 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1027 AM EST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS FAR NORTH GEORGIA
TODAY...

.SYNOPSIS...
AN UPPER LEVEL LOW MOVING ACROSS THE TENNESSEE AND OHIO VALLEYS WILL
BRUSH ACROSS NORTH GEORGIA THIS AFTERNOON. SURFACE WIND FLOW WILL BE
INCREASING FROM THE SOUTHWEST THROUGHOUT THE DAY.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTH GEORGIA
ALONG AND AHEAD OF THE UPPER LEVEL STORM SYSTEM. THE PRIMARY THREAT
WILL BE DAMAGING WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL
BE NORTH OF A LINE FROM ROME TO CLEVELAND. THE BEST TIME FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 11 AM AND 5 PM.

.DISCUSSION...
A LINE OF THUNDERSTORMS APPROACHING FAR NORTH GEORGIA LATE THIS
MORNING WILL MOVE ACROSS PARTS OF FAR NORTH GEORGIA THROUGH THE
AFTERNOON. INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORMS. WITH
STRONG LOW AND MID LEVEL WINDS...A FEW THUNDERSTORMS MAY BECOME
SEVERE. CAPE WILL BE AROUND 500 WITH HELICITY VALUES FORECAST TO BE
AROUND 200. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH
WINDS OF 55 MPH OR GREATER...AND POSSIBLY SOME HAIL TO THE SIZE OF
DIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. ANY
STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Feb 21, 12:41 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1241 PM EST MON FEB 21 2005

GAZ011-012-019-211815-

1241 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 MPH WINDS AND
HEAVY RAIN IN FLOYD...CHATTOOGA AND GORDON COUNTIES UNTIL 115 PM
EST...

AT 1237 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RESACA TO 7 MILES NORTHWEST OF
LYERLY...MOVING EAST AT 40 MPH.  THE STORMS ARE CAPABLE OF PRODUCING
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
115 PM EST.
Special weather statement, Feb 21, 12:49 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1249 PM EST MON FEB 21 2005

GAZ033-034-211845-

1249 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND HEAVY RAIN IN
GWINNETT AND FULTON COUNTIES UNTIL 115 PM EST...

AT 1243 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SUWANEE TO 6 MILES SOUTH OF
ROSWELL...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL MOVE ALONG THE SAME PATH THROUGH 2 P.M.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
LINE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE
THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 145 PM EST.
Local storm report, Feb 21, 12:56 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1256 PM EST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             ETON                    34.82N 84.76W
02/21/2005  1.00 INCH        MURRAY             GA   STORM CHASER

            WINDS WERE ESTIMATED AROUND 65 MPH.

1230 PM     HAIL             KENNESAW                34.02N 84.62W
02/11/2005  0.75 INCH        COBB               GA   PUBLIC

&&

G.BIRDOW
Special weather statement, Feb 21, 1:27 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EST MON FEB 21 2005

GAZ014>016-023-024-211915-

127 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BANKS...
HALL...DAWSON...LUMPKIN AND WHITE COUNTIES UNTIL 215 PM EST...

AT 125 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF CLERMONT TO DAWSONVILLE...
MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THESE STORMS IS EXPECTED TO DIMINISH BY 215 PM EST.
Special weather statement, Feb 21, 2:32 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EST MON FEB 21 2005

GAZ022-034-212000-

232 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN GWINNETT
AND SOUTHERN FORSYTH COUNTIES UNTIL 300 PM EST...

AT 226 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF SUWANEE...MOVING EAST AT 45
MPH.

HAIL TO THE SIZE OF PEAS ALONG WITH VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
300 PM EST.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Feb 21, 3:34 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EST MON FEB 21 2005

GAZ001>004-212130-

334 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND HEAVY RAINFALL IN
DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 430 PM EST...

AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AN AREA OF STRONG THUNDERSTORMS 14 MILES NORTHWEST OF
TRENTON...MOVING EAST AT 40 MPH.

WINDS UP TO 40 MPH AND RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE
EXPECTED WITH THESE STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 11:47 AM ESTSevere Thunderstorm WarningFFCCatoosa, Walker43 min
Feb 21, 12:01 PM ESTSevere Thunderstorm WarningFFCCobb, Paulding44 min
Feb 21, 12:32 PM ESTSevere Thunderstorm WarningFFCFannin, Gilmer28 min
Feb 21, 12:52 PM ESTSevere Thunderstorm WarningFFCCobb, Paulding23 min
Feb 21, 1:07 PM ESTSevere Thunderstorm WarningFFCGwinnett23 min
Feb 21, 1:15 PM ESTSevere Thunderstorm WarningFFCDeKalb, Fulton30 min
Feb 21, 1:28 PM ESTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Walton47 min
Feb 21, 1:45 PM ESTSevere Thunderstorm WarningFFCClarke, Oconee30 min
Feb 21, 2:29 PM ESTSevere Thunderstorm WarningFFCOglethorpe, Wilkes46 min
Feb 21, 4:08 PM ESTSevere Thunderstorm WarningFFCMurray37 min
Feb 21, 4:19 PM ESTSevere Thunderstorm WarningFFCFannin, Gilmer41 min
Feb 21, 4:51 PM ESTSevere Thunderstorm WarningFFCUnion39 min
Feb 21, 4:58 PM ESTSevere Thunderstorm WarningFFCFloyd, Gordon47 min
Feb 21, 5:03 PM ESTSevere Thunderstorm WarningFFCLumpkin, Towns, White27 min
Feb 21, 5:11 PM ESTSevere Thunderstorm WarningFFCDawson, Pickens34 min
Feb 21, 5:15 PM ESTSevere Thunderstorm WarningFFCChattooga30 min
Feb 21, 5:20 PM ESTSevere Thunderstorm WarningFFCBartow40 min
Feb 21, 5:34 PM ESTSevere Thunderstorm WarningFFCFloyd41 min
Feb 21, 5:42 PM ESTSevere Thunderstorm WarningFFCCherokee48 min
Feb 21, 6:08 PM ESTSevere Thunderstorm WarningFFCForsyth, Fulton52 min
Feb 21, 6:14 PM ESTSevere Thunderstorm WarningFFCBartow, Paulding46 min
Feb 21, 6:28 PM ESTSevere Thunderstorm WarningFFCGwinnett, Hall32 min
Feb 21, 6:30 PM ESTSevere Thunderstorm WarningFFCCobb30 min
Feb 21, 6:34 PM ESTSevere Thunderstorm WarningFFCHancock41 min
Feb 21, 6:39 PM ESTSevere Thunderstorm WarningFFCBaldwin, Washington51 min
Feb 21, 6:42 PM ESTSevere Thunderstorm WarningFFCBarrow48 min
Feb 21, 6:53 PM ESTSevere Thunderstorm WarningFFCDeKalb, Gwinnett52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.